Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 754, NWS Norman, OK

August 6, 2017Knox County, Texas

NWS Norman, OK issued this severe thunderstorm warning at Aug 6, 2017, 6:55 PM CDT for Knox County, Texas. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2017, 6:55 PM CDT (23:55 UTC)
Expired
Aug 6, 2017, 8:00 PM CDT
In force
65 min
Issued by
NWS Norman, OK
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

County Knox County, TX

The radar

The Dyess AFB radar (KDYX), 119 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.9 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2017-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2017-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1278 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1191 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.7

Open this sounding in Storm Lab

The text

As transmitted.

142 
WUUS54 KOUN 062355
SVROUN
TXC275-070100-
/O.NEW.KOUN.SV.W.0754.170806T2355Z-170807T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Norman OK
655 PM CDT SUN AUG 6 2017

The National Weather Service in Norman has issued a

* Severe Thunderstorm Warning for...
  Southwestern Knox County in northern Texas...

* Until 800 PM CDT

* At 655 PM CDT, a severe thunderstorm was located 9 miles northwest
  of Knox City, moving southeast at 10 mph.

  HAZARD...70 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  Knox City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3340 9999 3355 9999 3355 9989 3340 9970
TIME...MOT...LOC 2355Z 327DEG 7KT 3350 9996 

HAIL...1.25IN
WIND...70MPH
 
$$

03

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 6:35 PM CDT, 20 minutes earlier.

Area forecast discussion, Aug 6, 6:35 PM CDT, 20 minutes before
Area Forecast Discussion
National Weather Service Norman OK
635 PM CDT Sun Aug 6 2017

.DISCUSSION...
The 00Z aviation discussion follows....

&&

.AVIATION...
There is a lot of uncertainty regarding convective development
this evening and overnight, since the fate of storm development in
our forecast area will be partially dependent on what happens with
the large storm cluster from NW/KSJT to W/KFTW...and how much lift
the weak cold front (across central/southern Oklahoma) can
generate. TSRA were already mentioned in the TAFs for KLAW and
KSPS for this evening, and that seems reasonable, and likely
enough to keep, but storms are by no means definite at either
site. Models and recent history suggest that low clouds, mostly
with bases from 1,000 to 2,000 ft, but sometimes lower, will form
overnight, and will persist through at least mid-morning, if not
early afternoon on Monday. Winds are expected to be mainly from
the northeast at 10 to 15 kt, except, of course, in/near
thunderstorms.

CmS
&&

.PREV DISCUSSION... /issued 234 PM CDT Sun Aug 6 2017/

DISCUSSION...
Large complex of storms moved through overnight and this morning,
overturning much of the airmass across the area. There looks to be
some recovery going on across parts of central and southern
Oklahoma into north Texas this afternoon to the south of advancing
surface front. Could see scattered convection develop later this
afternoon along and south of this boundary across southern
Oklahoma. This activity would then shift south into north Texas
overnight. Some heavy rainfall is possible, but anticipate more
widespread potentially flooding rain to be south of the area. Do
not anticipate a flood watch at this time.

Rain chances linger across the south Monday, but a majority of
the area may remain dry Monday and Tuesday before another active
period commences Tue night/Wed and continues into next weekend.
This should keep temperatures in check through much of the
upcoming week with 80s being the rule for highs with most of the
90s confined to western north Texas. Flood watches may be
necessary by later in the week if what the models show comes to
fruition.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  70  83  68  84 /  10  10  10  20
Hobart OK         70  84  69  86 /  20  20  10  20
Wichita Falls TX  73  85  71  87 /  60  30  20  30
Gage OK           65  80  64  83 /  10  10  10  20
Ponca City OK     66  82  66  82 /   0   0   0  10
Durant OK         72  84  71  85 /  70  40  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

23/03/23
Hazardous weather outlook, Aug 6, 12:11 PM CDT, 6 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1211 PM CDT Sun Aug 6 2017

OKZ004>048-050>052-TXZ083>090-071015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1211 PM CDT Sun Aug 6 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This afternoon and tonight...

.Thunderstorms...
There is a Marginal Risk of severe thunderstorms this afternoon
and evening. The risk area is generally along and south of an
Altus to Ardmore and Durant line.

A nearly stationary outflow boundary, combined with strong
afternoon heating should result in scattered showers and
thunderstorms. Moderate instability will result in a few strong to
severe storms, mainly between 3 pm and 9 pm. Damaging wind gusts
to 70 mph and some hail will be possible with the stronger storms.

Heavy Rain/Flooding...
Thunderstorms could produce heavy rainfall this afternoon and
tonight, resulting in localized flooding. The most likely
locations to experience heavy rain and flooding are portions of
southern Oklahoma and north Texas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Thunderstorms chances will continue through next Saturday across
parts of Oklahoma and north Texas. A few strong to severe
thunderstorms with damaging winds will be possible at times, but
widespread or significant severe weather is not expected.

.Heavy Rain/Flooding...
Thunderstorms may produce locally heavy rainfall across the area
anytime Monday through next Saturday. Several inches of rainfall
may occur across parts of Oklahoma and north Texas through the
middle of next week. The heavy rainfall may result in flooding.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Aug 6, 6:03 PM CDT, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
603 PM CDT SUN AUG 6 2017

OKZ041-046-062345-
Carter OK-Murray OK-
603 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Carter and
southwestern Murray Counties Until 645 PM CDT...

AT 558 PM CDT, a strong thunderstorm was located near Pooleville,
moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Reduced visibility due to heavy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Pooleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3433 9742 3446 9746 3451 9722 3451 9721
      3434 9720
TIME...MOT...LOC 2258Z 253DEG 7KT 3442 9737

03
Special weather statement, Aug 6, 6:16 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
616 PM CDT SUN AUG 6 2017

TXZ085-086-070000-
Wichita TX-Wilbarger TX-
616 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Wichita and east
central Wilbarger Counties Until 700 PM CDT...

AT 615 PM CDT, a strong thunderstorm was located near Harrold, moving
east at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Electra, Harrold and Haynesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3405 9913 3418 9911 3420 9909 3420 9901
      3421 9898 3417 9887 3416 9888 3415 9887
      3416 9886 3412 9876 3396 9880
TIME...MOT...LOC 2315Z 285DEG 17KT 3411 9903

03
Special weather statement, Aug 6, 6:28 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
628 PM CDT SUN AUG 6 2017

TXZ086-070000-
Wichita TX-
628 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Wichita County Until
700 PM CDT...

AT 625 PM CDT, a strong thunderstorm was located 8 miles north of
Mankins, moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Iowa Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3395 9893 3394 9865 3384 9868 3383 9883
      3384 9892
TIME...MOT...LOC 2325Z 274DEG 10KT 3390 9882

03
Special weather statement, Aug 6, 6:35 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
635 PM CDT SUN AUG 6 2017

OKZ047-051-070015-
Johnston OK-Marshall OK-
635 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Johnston and
northwestern Marshall Counties Until 715 PM CDT...

AT 631 PM CDT, a strong thunderstorm was located over Mannsville,
moving east at 10 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Reduced visibility due to hevy rainfall...
Frequent cloud to ground lightning...

Locations impacted include...
Madill, Tishomingo, Mannsville, Ravia and Russett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3414 9693 3425 9693 3427 9670 3410 9671
TIME...MOT...LOC 2331Z 273DEG 10KT 3418 9688

03
Special weather statement, Aug 6, 6:40 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
640 PM CDT SUN AUG 6 2017

OKZ040-041-046-070030-
Carter OK-Garvin OK-Murray OK-
640 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Carter...south
central Garvin and southwestern Murray Counties Until 730 PM CDT...

AT 639 PM CDT, strong thunderstorms were along a line extending from
near Turner Falls to near Pooleville to 3 miles northwest of Tatums,
moving east at 15 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Tatums, Ratliff City, Hennepin, Pooleville, Turner Falls and Lake Of
The Arbuckles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Severe weather is not expected and no warnings are anticipated at
this time.

&&

LAT...LON 3445 9703 3453 9731 3455 9756 3438 9756
      3432 9712
TIME...MOT...LOC 2339Z 271DEG 13KT 3440 9715 3443 9735 3451 9752

03
Special weather statement, Aug 6, 6:50 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
650 PM CDT SUN AUG 6 2017

TXZ087-070030-
Knox TX-
650 PM CDT SUN AUG 6 2017

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Knox County Until
730 PM CDT...

AT 649 PM CDT, a strong thunderstorm was located 8 miles northwest of
Knox City, moving southeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Frequent cloud to ground lightning...

Locations impacted include...
Knox City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Storm intensity is increasing and severe weather may develop rapidly.
Stay alert and listen for warnings.

&&

LAT...LON 3340 9999 3354 9999 3354 9998 3347 9965
      3346 9965 3340 9966
TIME...MOT...LOC 2349Z 295DEG 16KT 3349 9993

03

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 3:01 AM CDTSpecial Weather StatementOUNWilbarger44 min
Aug 6, 3:40 AM CDTSpecial Weather StatementOUNWichita50 min
Aug 6, 4:17 AM CDTSpecial Weather StatementOUNClay, Wichita43 min
Aug 6, 5:01 AM CDTSpecial Weather StatementOUNClay44 min
Aug 6, 2:40 PM CDTSpecial Weather StatementOUNClay20 min
Aug 6, 2:47 PM CDTSevere Thunderstorm WarningOUNClay13 min
Aug 6, 3:18 PM CDTSpecial Weather StatementOUNBaylor27 min
Aug 6, 3:32 PM CDTSevere Thunderstorm WarningOUNBaylor43 min
Aug 6, 3:34 PM CDTSpecial Weather StatementOUNClay26 min
Aug 6, 4:09 PM CDTSevere Thunderstorm WarningOUNArcher, Baylor45 min
Aug 6, 4:17 PM CDTSpecial Weather StatementOUNClay43 min
Aug 6, 4:39 PM CDTSpecial Weather StatementOUNKnox36 min
Aug 6, 4:44 PM CDTSevere Thunderstorm WarningOUNKnox46 min
Aug 6, 5:00 PM CDTSpecial Weather StatementOUNArcher30 min
Aug 6, 5:04 PM CDTSpecial Weather StatementOUNClay41 min
Aug 6, 5:20 PM CDTSpecial Weather StatementOUNWichita40 min
Aug 6, 5:38 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger52 min
Aug 6, 6:07 PM CDTAreal Flood AdvisoryOUNWichita3 hr
Aug 6, 6:16 PM CDTSpecial Weather StatementOUNWichita44 min
Aug 6, 6:28 PM CDTSpecial Weather StatementOUNWichita32 min
Aug 6, 6:37 PM CDTSevere Thunderstorm WarningOUNWichita, Wilbarger53 min
Aug 6, 6:50 PM CDTSpecial Weather StatementOUNKnox40 min
Aug 6, 6:59 PM CDTAreal Flood AdvisoryOUNWichita, Wilbarger3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.